Tips for Coping With Anxiety Caused by Antidepressants

Anxiety and Antidepressants
Credit: Troels Graugaard/Getty Images

Almost all classes of antidepressants can potentially cause anxiety, especially during the initiation of treatment.

The reason this occurs is probably related to the effects of a neurotransmitter called serotonin.  Low serotonin in the brain is thought to play an important role in causing both depression and anxiety.  It is also believed that fluctuating serotonin levels during the early days of treatment might be the reason that some people feel anxiety as an antidepressant side effect.

In addition to feeling jittery or anxious, people may also experience such symptoms as sleeplessness, irritability, agressiveness, agitation, restlessness and impulsiveness.  There also appears to be a complex relationship between the presence of these symptoms and certain other rarely-occurring symptoms, such as mania, worsening depression and suicidal thoughts.  Children, teens and young adults appear to be most prone to the latter type of symptoms.  In 2004, the FDA added a black box warning to all antidepressant labels describing these potentially-serious side effects.

Generally, however, any anxiety that you feel while taking an antidepressant will be mild.  In addition, it will most likely dissipate in time as your body become adjusted to the medication.

Some of the measures that you can employ during this time to help with your anxiety include the following:

  • Getting vigorous exercise, such as jogging, biking or aerobics.
  • Practicing deep-breathing exercises and muscle relaxation.
  • Talking with your doctor about switching to another antidepressant.
  • Talking with your doctor about lowering your dose and gradually increasing it to the needed amount.
  • Talking with your doctor about temporarily using an anti-anxiety medicine, such as a benzodiazepine (such as Ativan, Klonopin) or BuSpar (buspirone).

    If you find that your anxiety is unbearably strong or is not getting better - especially if you are experiencing certain other symptoms like mania, worsening depression or suicidal thoughts - do not hesitate to contact your physician or seek emergency help if necessary.

    You should not, however, stop taking your medication without first consulting with your doctor.  Rapidly stopping your antidepressant without first going through a tapering off period may result in symptoms like muscle aches, nausea and fatigue.  Your doctor can best advise you what to do in order to avoid this problem.

    Sources:

    "Anxiety Disorders:  Medications."  NIHSeniorHealth.  U.S. Department of Health and Human Services.  Accessed:  December 3, 2015.

    Breggin, Peter R.  "Recent Regulatory Changes in Antidepressant Labels: Implications of Activation (Stimulation) for Clinical Practice."  Primary Psychiatry.  Primary Psychiatry.  Published:  January 1, 2006.  Accessed:  December 3, 2015.

    Davies, Robert D. and Leslie Winter. "Chapter 16 - Generalized Anxiety Disorder." Psychiatric Secrets Eds. James L. Jacobson and Alan M. Jacobson. 2nd ed. Philadelphia: Hanley & Belfus, 2001.

    Harada, Tsuyoto, et. al.  "Incidence and predictors of activation syndrome induced by antidepressants."  Depression and Anxiety.  25.12 (2008):  1014-9.

    Sinclair, Lindsay I. et. al.   "Antidepressant-Induced Jitteriness/Anxiety Syndrome:  Systematic Review."  The British Journal of Psychiatry.  194 (2009):  483-490.

    Continue Reading